Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 

 

Mathematical analysis of absorbing boundary conditions for the wave equation: the corner problem


Author: Olivier Vacus
Journal: Math. Comp. 74 (2005), 177-200
MSC (2000): Primary 78A40, 65N12; Secondary 65M12, 46N40
Published electronically: July 22, 2004
MathSciNet review: 2085407
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Our goal in this work is to establish the existence and the uniqueness of a smooth solution to what we call in this paper the corner problem, that is to say, the wave equation together with absorbing conditions at two orthogonal boundaries. First we set the existence of a very smooth solution to this initial boundary value problem. Then we show the decay in time of energies of high order--higher than the order of the boundary conditions. This result shows that the corner problem is strongly well-posed in spaces smaller than in the half-plane case. Finally, specific corner conditions are derived to select the smooth solution among less regular solutions. These conditions are required to derive complete numerical schemes.


References [Enhancements On Off] (What's this?)

  • 1. A. Bamberger, P. Joly and J.E. Roberts, Second order absorbing boundary conditions for the wave equation: a solution for the corner problem, in SIAM J. Numer. Anal., 27 (1990), pp. 323-352. MR 91b:35066
  • 2. F. Collino, High order absorbing boundary conditions for wave propagation models: Straight line boundary and corner cases, Second international conference on mathematical and numerical aspects of wave propagation, SIAM, pp. 161-171, 1995. MR 94e:65091
  • 3. F. Collino, Conditions absorbantes d'ordre élevé pour des modèles de propagation d'onde, technical report 1970, INRIA, 1993.
  • 4. B. Engquist and A. Majda, Absorbing boundary conditions for the numerical simulation of waves, Math. Comp., 31 (1977), pp. 629-651.MR 55:9555
  • 5. D. Givoli, Non-reflecting boundary conditions, J. Comput. Phys., 94 (1991), pp. 1-29.MR 92a:65266
  • 6. D. Givoli, Exact representations on artificial interfaces and applications in mechanics, Applied Mechanics Review, 52 (1999), pp. 333-349.
  • 7. B. Gustafson, H.O. Kreiss and A. Sundstrom, Stability theory of difference approximations for mixed initial boundary value problems (II), Math. Comp., 26 (1972), pp. 649-686. MR 49:6634
  • 8. T. Ha Duong and P. Joly, On the stability analysis of boundary conditions for the wave equation by energy methods. Part 1: The homogeneous case, Math. Comp., 62 (1994), pp. 539-563. MR 94k:35174
  • 9. T. Hagstrom, Radiation boundary conditions for the numerical simulation of waves, Acta Numerica, Cambridge University Press (1999), pp. 47-106.MR 2002c:35171
  • 10. B. Alpert, L. Greengard, T. Hagstrom, Nonreflecting Boundary conditions for the time-dependent wave equation, J. Comp. Phys., 180 (2002), pp. 270-296.MR 2003e:65140
  • 11. R.L. Higdon, Absorbing boundary conditions for difference approximations to the multi-dimensional wave equation, Math. Comp., 47 (1977), pp. 437-459.MR 87m:65131
  • 12. S. Tsynkov, Numerical solution of problems on unbounded domains. A review, Appl. Numer. Math., 27 (1998), pp. 465-532.MR 99i:65116
  • 13. P. Joly, O. Vacus, Stabilité de conditions aux limites pour l'équation des ondes par des méthodes énergétiques: le cas des bords courbes, INRIA Rocquencourt technical report 2849, France, 1996.
  • 14. P. Joly, S. Lorhengel, O. Vacus, Un résultat d'existence et d'unicité pour l'équation de Helmholtz avec conditions aux limites absorbantes d'ordre 2, Note aux Comptes Rendus de l'Académie des Sciences, t. 329 (3), pp. 193-198, 1999.MR 2000e:35022
  • 15. H.O. Kreiss, Stability theory of difference approximations for mixed initial boundary value problems (I) Math. Comp., 22 (1968), pp. 703-714.MR 39:2355
  • 16. L. Trefethen and L. Halpern, Well posedness of one way wave equations and absorbing boundary conditions, Math. Comp., 47 (1986), pp. 421-435.MR 88b:65148
  • 17. D.W. Sheen, Second order absorbing boundary conditions for the wave equation in a rectangular domain, Math. Comp., 61 (1993), pp. 595-606.MR 94f:65089
  • 18. O. Vacus, Singularités de frontières du domaine de calcul: le problème du coin, INRIA Rocquencourt technical report 2851, France, 1996.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 78A40, 65N12, 65M12, 46N40

Retrieve articles in all journals with MSC (2000): 78A40, 65N12, 65M12, 46N40


Additional Information

Olivier Vacus
Affiliation: CEA/CESTA, 33 114 Le Barp Cedex, France
Email: vacus.olivier@wanadoo.fr

DOI: https://doi.org/10.1090/S0025-5718-04-01669-2
Keywords: Wave equation, absorbing boundary conditions, domain with a corner, energy methods, strong well-posedness, stability
Received by editor(s): May 26, 2002
Received by editor(s) in revised form: June 29, 2003
Published electronically: July 22, 2004
Article copyright: © Copyright 2004 American Mathematical Society